I have been reading about people waking up gasping for air, which has been happening to me; many times a night till I finally go sleep sitting up on a chair. 5 pillows do not help this problem. It feels like phlegm is gathering in my throat. I do have excessive mucus year round, but usually it's more of a stuffy nose and phlegm which I can spit out.
Could this be connected to any medication? I am on Nova-Mirtazapine which is supposed to help me sleep. However, possible side effects are anxiety and agitation. The more this happens, the more frightened I am to go to sleep. I have not been able to see my doctor yet about this; but have a feeling it won't be taken seriously. It sounds so made-up somehow.
If you talk to your doctor about your symptoms, especially the part about waking up, gasping for air, he or she should take it seriously. Certain sleep medications may make you more drowsy, but anything that relaxes your nervous system can make things worse, since more muscle relaxation can cause more upper airway obstruction in deep sleep. Incidentally, mirtazapine was found in an older study to decrease the apnea events by about 50%. It's thought that maybe by shifting some of your REM sleep into non-REM sleep (when muscles are not as relaxed), you don't stop breathing as often. Maybe you're in the other 50% where it didn't work.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.